Medical Questions > Pregnancy Forum > Am I Pregnant Forum

When should I begin to worry? Antibiotics and Birth Control

Hi,

A couple of week ago, I began taking 500 mg penicillin about 4 times a day for a mild gum infection around a complicated tooth. I have been taking birth control for about a year now, and have been taking it every day.

I know there is not much conclusive evidence suggesting that antibiotics can decrease the effects of BC, but it is said that one should be cautious. So I continued taking my birth control while taking the antibiotics, and when I did have intercourse we usually use a condom around the end so that that majority of the sperm is in the condom. We didn't use a condom in the beginning of intercourse, so there might have been some pre-ejaculation, but this is a method we have always used before with the birth control and I would always get my periods.

I have been through a lot of finals and tests these past few weeks. I expected my period to arrive on the 2nd, because when I am halfway through the brown inactive pills my period usually begins. I have yet to have a period, and it is possible that I could only be about a couple days late, since my period last month was on April 4th. On the 2nd and 3rd of March, I had some pink discharge, which later became tan. I expected this to be my period arriving, but the next day, no flow occurred. My discharge is clear and watery now.

Should I be concerned? I know its still a bit early, but did the antibiotic really reduce the effectiveness of the birth control to protect against pre-ejaculation? To that much of an extent? I read studies saying it could only decrease effectiveness by a few percentage points. I used a condom otherwise. The birth control I use is Loestrin 24.

I don't think I am pregnant, but I'm wondering what could be the cause of this altered period. I haven't really experienced an altered period due to stress before, and I'm not sure if the penicillin can alter it so much. If I still do not get my period by next week, I may consider taking a pregnancy test. Honestly... if I am pregnant, than I must have really poor luck.

I would appreciate some opinions on this, if this has ever happened to anyone. Maybe I'm just being a little paranoid.

Thank you!
Did you find this post helpful?
|

User Profile
replied May 9th, 2011
Hello,

Welcome to ehealthforum

Penicillin does effect the efficacy of birth control pills and it is always advised to use protection while on them with birth pills.Since you had used condom in the end chances of pregnancy cannot be ruled out completely.
Wait for a week for the periods to start.If they do not consider visiting your Healthcare provider for pelvic examination and to look out for signs and symptoms suggestive of pregnancy.Also get a Blood HCG test done to rule out pregnancy.

Take Care!


|
Did you find this post helpful?
Must Read
Birth control is helpful in preventing pregnancy. Need to know more about birth control? Start here to learn more about popular methods of birth control....
You have many birth control options. Each works differently. What are the choices and what should you consider in order to help you make your decision? ...
Each method of birth control comes with risks to your health. What are the general problems you could encounter?...
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Am I Pregnant , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.